According to a new report from the Centers for Disease Control and Prevention, xylazine has been detected in overdose deaths in 25 of the 38 states studied. In 2019, xylazine was involved in the death of 64% of people, and it was almost always combined with fentanyl.
To enhance the effects of the drug, it is mixed with opioids such as fentanyl or heroin, but this cocktail can cause sedation and respiratory depression. As a result, the risk of a fatal overdose rises, according to CDC researchers.”The detection of xylazine in multiple jurisdictions is concerning and warrants continued surveillance to inform overdose response and prevention efforts, given that naloxone administration may be less effective when xylazine is mixed with opioids,” wrote Mbabazi Kariisa and colleagues from the CDC’s division of overdose prevention at the National Center for Injury Prevention and Control.
The drug naloxone can be used to reverse the effects of an opioid overdose, but because xylazine is not an opioid, naloxone may not be effective in these users. Nonetheless, because xylazine is commonly used in conjunction with opioids, it should always be administered, according to Kariisa. “Because there is no pharmaceutical antidote for xylazine, immediate supportive care, such as respiratory and cardiovascular support, is especially important,” said Kariisa.Xylazine is a sedative used in veterinary medicine and is not intended for human use. Another report in the same issue of the CDC’s Morbidity and Mortality Weekly Report, published on September 17, highlighted an increase in xylazine overdose deaths in Connecticut. Deaths from the combination of fentanyl and xylazine increased from 6% to 11% between 2019 and July 2020, according to the researchers.Pat Aussem is the Partnership to End Addiction’s associate vice president.
“People who use xylazine may unknowingly consume it,” she explained, “because it can be added to the drug supply either to enhance drug effects or as a cutting agent to increase volume and reduce costs.”When combined with opioids, xylazine’s sedating effects, particularly at bedtime, appear to be part of the appeal for people who seek it out, as evidenced by the slang names “sleep cut” or “tranq,” she observed.
“Because both opioids and xylazine are central nervous system depressants, the combination increases the risk of overdose. It can cause dangerously low levels of breathing, blood pressure, and heart rate, or even result in death “Aussem stated. She added that if xylazine is involved in an overdose, special care may be required because naloxone’s effectiveness may be reduced.”
Call 911 for any suspected overdose, but perhaps even more so for supportive respiratory and cardiovascular care related to xylazine,” Aussem said. “Xylazine also appears to cause painful skin ulcers, so wounds should be kept clean and/or professional treatment should be sought.”People who use substances, as well as the health care providers who work with them, need to be educated about additives and their harmful effects, according to Aussem.
“Furthermore, when an overdose occurs, it is necessary to provide quality care rather than simply stabilising the person and discharging them to the street,” she added.
Animal Sedative | Don’t forget to follow us on Twitter @njtimesofficial. To get latest updates